57 yo M with PMHx of uncontrolled DM and HTN who presents with 3 weeks of intermittent visual problems. Patient reports he sees visual distortion, characterized by flashes on both of his left sides of vision in both eyes. He is also unable to process 3D spacing and has trouble walking and reading due to vision problems. Episodes of symptoms tend to last 3-4 hours. Additionally patients complaints of mild R parietal headache that usually coincides with visual symptoms. Denies weakness or sensation deficits, dizziness, seizures or fever.
Physical examination in the ED is remarkable for absent vision on both left sides of his visual fields. Detailed eye and neurological exam reveal no additional abnormalities
Labs are only remarkable for hyperglycemia of 60 mg/dl, with no ketones or acidemia.
Management of hyperglycemia did not improve symptoms.
Brain CT and MRI were performed showing no abnormalities that could explain clinical picture.
What is the name of this patient’s deficit and where is anatomically located ?
Answer: left side , homonymous hemianopia and damage is located anywhere along the retrochiasmal visual pathway
Homonymous hemianopia is hemianopic visual field loss on the same side of both eyes occurring with with complete lesions anywhere along the retrochiasmal visual pathway (see picture)
The patient was admitted to neurology service. Given negative neuroimaging, an EEG was perfomed to assess for focal seizure activity.
EEG showed multiple R occipital lobe seizures, that correlated clinically with patient’s intermittent focal visual deficits. Patient was loaded with IV Keppra and then started on 750 mg BID with resolution of symptoms.
Zhang X, Kedar S, Lynn MJ, Newman NJ, Biousse V. Homonymous hemianopias: clinical-anatomic correlations in 904 cases. Neurology. 2006;66(6):906.
Thank you Dr. Schnapp for an interesting case.
Cercando qua e la nel mio aggregatore di FEED qualche spunto interessante per il blog, mi sono imbattuto in questo articolo recentemente pubblicato su Emergency Medicine Joournal: Comparison of intravenous lidocaine versus morphine in alleviating pain in patients with critical limb ischaemia. Ammetto di essermi molto stupito. Lidocaina endovena per il trattamento del dolore da ischemia […]
A Very Fast Regular Narrow Complex, Followed by an Equally Fast Regular Wide Complex
It had a very fast narrow complex rhythm, then a very fast wide complex rhythm, then converted to sinus with a very short PR interval.
We surmised that there must be accelerated AV conduction AND an accessory pathway.
The EP results are back, and:
1. Accelerated AV conduction
2. Left lateral accessary pathway. It was ablated.
|There is ST elevation in aVR, but also in aVL, V1 and V2. There is diffuse, marked ST depression, in II, III, aVF, V3-V6. The computer appropriately read ****Acute MI****|
The ST elevation vector is superior and anterior, not to the right as one would expect with the typical "ST elevation in aVR MI", which would be reciprocal to diffuse ST depression (I, II, V3-V6).
This ST elevation vector is also not only towards aVL, as one would expect of the typical high lateral STEMI. It also has a rightward/upward component toward aVR, and an antero-superior component toward V1 and V2.
The ST depression vector is also not typical of the "diffuse subendocardial ischemia" pattern which typically is towards leads II and V5, in the antero-lateral-inferior direction towards the apex of the heart.
[When there is diffuse subendocardial ischemia, the entire subendocardium is affected, causing ST depression vectors around the entire myocardium: inferior, lateral, posterior, anterior and apical (but not superior as this has little ventricular myocardium). The additive effect of all this is an ST depression vector towards the apex.]
Thus the ST elevation vector is superior and anterior, and suggests STEMI of the very high part of the anterior and lateral wall and of the septum. Does the remainder of the ST depression signify subendocardial ischemia or posterior STEMI?
This is all academic because such a high risk ECG and case requires immediate cath lab activation if such an elderly patient is in favor of aggressive therapy to save her life. If you don't have a cath lab, then thrombolytics are also indicated, even by the rules (2 consecutive leads, V1 and V2, are involved). The medics activated the cath lab before arrival in the ED.
The patient arrived in the ED talking and not in clinical shock, but with a low BP and low pulse. There was no SOB or pulmonary edema. This ECG was recorded:
The change from STE to de Winter's in V2 suggests some minimal flow in the artery.
The bedside cardiac ultrasound is shown here, in a slightly off-center parasternal short axis view:
This shows a dense anterior wall motion abnormality. The posterior wall appears to be contracting effectively.
She was given atropine and this improved both her pulse and blood pressure.
|Black arrows are very narrowed left main, red arrow is LAD with flow, and yellow arrow is circumflex with flow.|
The patient was not a CABG candidate. Angioplasty and stenting of this very high risk lesion (estimated mortality without therapy = 100%; estimated mortality with = 50%. This is because, in order to treat a left main lesion, one must temporarily completely occlude it, which is very high risk). Here is the ECG a couple days later:
|Minimal signs of ischemia (mild ST depression)|
Her heart did very well.
However, the trouble with the very elderly is that they are frail, and all that antiplatelet and anticoagulant therapy can lead to other complications and she died. In order to protect her identity, I cannot go into the details.